Lake Michigan, 2021

Marine Thunderstorm Winds in Lake Michigan, August 11, 2021

August 11, 2021 · NWS GRB · 5 events in 4 counties and zones

Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 11, 1:05 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 11, 1:05 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
205 PM CDT Wed Aug 11 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 204 PM CDT Wed Aug 11 2021

Most of the action is in the short term portion of the forecast. A
cold front is in the progress of crossing northeast Wisconsin this
afternoon, triggering a round of potential severe weather.

Instability ahead of the front has steadily increased, bringing
CAPE into the 2000-3000 J/kg range. Meso models have suggested
ample helicity with storms and hodographs would support some
tornado formation. Shear is better than yesterday in the same
areas as the instability as well, all of which has prompted the
extending of the enhanced category through the area and the
subsequent issuance of the tornado watch shortly after noon,
effective through 8PM today. All of this will also pose a strong
hail and wind threat to the region as well, in addition to the
possibility for tornadoes. Flooding is not to be discounted
either, as rain rates under these storms is quite high at times,
likely leading to ponding in urban areas and roadways through the
evening. Currently do not expect severe potential to diminish
until the front gets through the region. The good news is that
storms will come to an end quickly behind the front, with clearing
skies and lower dewpoints which will bring in less tropical
conditions.

Temperatures overnight will be in the upper 50s to lower 60s.
Highs tomorrow will be in the middle 70s to middle 80s under sunny
skies. Some reformation of storms will be possible again tomorrow,
but will likely miss our area to well to the south. This will mark
the beginning of a much quieter period for northeastern Wisconsin.

.LONG TERM...Thursday Night Through Wednesday
Issued at 204 PM CDT Wed Aug 11 2021

Much quieter conditions will come into place for the extended as
high pressure builds in across the region. A much cooler and drier
air mass will slide into place Thursday night into Friday, lasting
well through the weekend and into next week. At this time, seems
like a pretty good shot to see dry conditions through the middle
of next week, before the next trough arrives from the west
sometime late next week.

Temperatures will drop into the middle 70s on Friday as the cool
air initially drops into place, then slowly recover towards the
lower to middle 80s through the middle of next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1244 PM CDT Wed Aug 11 2021

A persistent stratus deck of IFR clouds will remain in the region
ahead of the impending thunderstorms. Thunderstorms will roll
through the region west to east in the first 6 or so hours of the
TAF period, creating hazardous flying conditions. TEMPO groups
trace out the best periods as these cells will be fairly fast
moving and could have a couple individual cells move through. Once
the front clears the area within a couple hours, expect conditions
to rapidly improve behind the front, with clearing skies for the
rest of the period. Winds may be gusty behind the front briefly,
before becoming quiet again for the early overnight hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Uhlmann
AVIATION.......Uhlmann
Hazardous weather outlook, Aug 11, 1:32 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Wed Aug 11 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms continue to push across central to northeastern
Wisconsin this afternoon. Some of these storms are severe, with
damaging winds, torrential downpours, and tornadoes reported.
Large hail is possible but the least likely of the current severe
threats. The overall severe threat will come to an end behind the
cold front, exiting the region in the evening hours.

A tornado watch is in effect through 8PM.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms late Thursday afternoon into
Thursday evening, mainly across east-central Wisconsin. No severe
weather is anticipated with these storms.

Heat indices will be in the lower to middle 90s across parts of
east central Wisconsin Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

LMZ521-522-541>543-121945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a good chance of thunderstorms this afternoon into early
this evening. Some of these storms may become severe with damaging
winds and isolated waterspouts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms late Thursday afternoon into
Thursday evening. Any storms would pose a hazard to mariners.

Uhlmann/Uhlmann

In the hours before

Local storm report, Aug 11, 11:58 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1258 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     3 E IRMA                45.34N 89.60W
08/11/2021                   LINCOLN            WI   LAW ENFORCEMENT

            1 SMALL TREE DOWN AT HWY J AND HWY H

&&

MIKE.CELLITTI
Special weather statement, Aug 11, 12:14 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
114 PM CDT Wed Aug 11 2021

WIZ031-037-111900-
Waupaca WI-Shawano WI-
114 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Waupaca
and eastern Shawano Counties through 200 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Clintonville, or 18 miles northeast of Waupaca, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clintonville around 130 PM CDT.

Other locations in the path of this storm include Embarrass, Navarino
Wildlife Area and Shawano.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Wisconsin.

&&

LAT...LON 4464 8901 4485 8859 4466 8843 4459 8863
      4459 8874 4455 8874 4450 8888
TIME...MOT...LOC 1814Z 240DEG 27KT 4460 8892

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RDM
Local storm report, Aug 11, 12:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
144 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     1 SW SHAWANO            44.77N 88.61W
08/11/2021                   SHAWANO            WI   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Aug 11, 12:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FLOOD            1 NNW MERRILL           45.19N 89.68W
08/11/2021                   LINCOLN            WI   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED.

&&

RH
Local storm report, Aug 11, 12:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
152 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLOOD            2 SW WAUSAU             44.95N 89.66W
08/11/2021                   MARATHON           WI   PUBLIC

            REPORT FROM MPING: CROPLAND/YARD FLOODING.

&&

RH
Local storm report, Aug 11, 1:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TORNADO          ANGELICA                44.66N 88.30W
08/11/2021                   SHAWANO            WI   TRAINED SPOTTER

            BRIEF TOUCHDOWN SOUTHWEST OF ANGELICA NEAR HWY 55 AND HWY
            160.

0212 PM     TORNADO          2 WNW PULASKI           44.67N 88.26W
08/11/2021                   SHAWANO            WI   COUNTY OFFICIAL

&&

HYKIN

The radar

The Green Bay radar (KGRB), 47 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

5 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi

When
August 11, 1:50 PM CST
Where
Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.92 mi ESE of Central Green Bay Buoy (45014)
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.787, -87.682

A thunderstorm produced strong winds over the waters of Green Bay northwest of Brussels.

Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi

When
August 11, 2:30 PM CST to 2:31 PM CST
Where
Rock Island Passage to Sturgeon Bay Wi forecast zone, 1.75 mi ESE of Northport Pier Station (Npdw3)
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.281, -86.946

A thunderstorm wind gust to 34 knots was measured at Northport Pier.

Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi

When
August 11, 2:45 PM CST to 2:47 PM CST
Where
Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 4.39 mi NNW of Bay Beach Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.592, -87.999

A thunderstorm produced strong winds over the waters of Green Bay east of Howard-Suamico.

Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi 5nm Offshore to Mid Lake

When
August 11, 2:50 PM CST to 3:00 PM CST
Where
Rock Island Passage to Sturgeon Bay Wi 5nm Offshore to Mid Lake forecast zone, 2.13 mi SSW of North Michigan Buoy (45002)
Measured
39 kt (45 mph) measured gust
Reported by
Buoy
Coordinates
45.310, -86.420

A thunderstorm wind gust to 39 knots was measured at the northern mid lake buoy.

Marine Thunderstorm Wind, Sturgeon Bay to Two Rivers Wi

When
August 11, 3:10 PM CST to 3:12 PM CST
Where
Sturgeon Bay to Two Rivers Wi forecast zone, 2.01 mi ESE of Algoma City Marina Station (Agmw3)
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.602, -87.391

A thunderstorm produced strong winds over the nearshore waters of Lake Michigan east of Algoma.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 968156, 968164, 968167, 968182, 968170.